You are here:

Dermatology/acne/skin issues after stopping birth control


Hi there!  I am 38, female and was on Tri Sprintec (generic ortho tri cyclen) for many years.  I stopped taking it exactly one year ago, November 1, 2011, after nearly 15 years of being on it.

My skin became a bit more oily when I stopped the pill, but it was generally clear for the first 6 months.   

In April 2012 I got a few very small blemishes, so I went to a dermatologist, who put me first on Aczone.  I immediately saw a major increase in oiliness, and began breaking out all over, but mostly in the chin and jawline area, in large whiteheads.  By June 2012 I had some cystic type acne in that area, and my pores all over looked huge.

I went back to the dermatologist in July 2012, and she switched me to tretinoin cream 0.025%, starting slowly with once a week and ramping up, and using clindamycin solution in the morning.  

About a week after starting the tretinoin I had a noticeable improvement in my acne, and it stayed stable for about 2 months, but now I have been on tretinoin for almost 4 months and am still breaking out.  I break out much worse the week after my period for some reason.

Even more concerning, ever since the bad experience with Aczone, my pores look tremendously large and my whole face looks bumpy and full of either huge pores or sort of ice pick scarring.  Lately I notice I have many, many blackheads, even in areas where I've never had blackheads before, like my forehead and cheeks.  They're very dark and large, and almost look like something got trapped in my pores.  It feels as though my pores are so large and open that every impurity in the air that lands on my skin just gets in the pores and causes acne and inflammation. When they clear up they leave a stretched out, gaping pore.  

I'm beginning to feel like there is no topical solution to hormonal acne.  I'm at a loss and don't know what to do.  I can't do accutane (I was on it twice in my early 20s) because I'd be reqiured to go the dermatologist's office monthly for a pregnancy/blood test, and the expense of the medication and the tests would not be covered by insurance.  My dermatologist has advised against going back on the pill because of my age (38), but at this point I am not opposed to it if it will help clear up my skin.  

I am wondering
1. will drinking spearmint tea help?  (I've read it can have similar effects to spironolactone and might help reduce oiliness and acne).  
2. can hormonal acne be cleared by topical treatments alone?  
3. do you recommend any particular prescription and/or OTC products for hormonal acne and heavy oil production?
4. is going back on the pill my only option if I want to clear my skin up?

Thanks in advance for your help!

1) You can try the spearmint tea and see if that helps.  I have had some patients tell me that it helps and others say it does not work.

2) Topical therapy will not control hormonal acne.  

3) There is a new product from Cetaphil called Dermacontrol foam wash and oil control moisturizer which is a great wash and moisturizer.

4) Before I would go back on birth control, I would try spironolactone 25mg twice a day to start with.


All Answers

Answers by Expert:

Ask Experts


Michael S. Fisher, <B>Ph.D., M.D.</B>


published over 50 articles on the subject.

©2016 All rights reserved.